Acta Mathematica

Symplectic nonsqueezing of the korteweg-de vries flow

James Colliander, Gigliola Staffilani, Markus Keel, Hideo Takaoka, and Terence Tao

Full-text: Open access


The first author was supported in part by N.S.E.R.C. Grant RGPIN 250233-03 and the Sloan Foundation. The second author was supported in part by N.S.F. Grant DMS 9801558 and the Sloan Foundation. The third author was supported in part by N.S.F. Grant DMS 0100345 and the Sloan Foundation. The fourth author was supported in part by J.S.P.S. Grant No. 13740087. The fifth author was a Clay Prize Fellow and was supported in part by grants from the Packard Foundation.

Article information

Acta Math., Volume 195, Number 2 (2005), 197-252.

Received: 10 January 2005
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

2005 © Institut Mittag-Leffler


Colliander, James; Staffilani, Gigliola; Keel, Markus; Takaoka, Hideo; Tao, Terence. Symplectic nonsqueezing of the korteweg-de vries flow. Acta Math. 195 (2005), no. 2, 197--252. doi:10.1007/BF02588080.

Export citation


  • Bourgain, J., Fourier transform restriction phenomena for certain lattice subsets and applications to nonlinear evolution equations, II. Geom. Funct. Anal., 3 (1993), 209–262.
  • —, Approximation of solution of the cubic nonlinear Schrödinger equations by finite-dimensional equations and nonsqueezing properties. Int. Math. Res. Not., 1994:2 (1994), 79–88.
  • —, Aspects of long time behaviour of solutions of nonlinear Hamiltonian evolution equations. Geom. Funct. Anal., 5 (1995), 105–140.
  • —, Periodic Korteweg-de Vries equation with measures as initial data. Selecta Math. 3 (1997), 115–159.
  • —, Global Solutions of Nonlinear Schrödinger Equations. Amer. Math. Soc. Colloq. Publ., 46. Amer. Math. Soc., Providence, RI, 1999.
  • Christ, M., Colliander, J., & Tao, T., Asymptotics, frequency modulation, and low regularity ill-posedness for canonical defocusing, equations. Amer. J. Math., 125 (2003) 1235–1293.
  • Colliander, J., Keel, M., Staffilani, G. Takaoka, H., & Tao, T., Global well-posedness result for KdV in Sobolev spaces of negative index. Electron. J. Differential Equations, 2001:26 (2001), 1–7.
  • —, A rifined global well-posedness result for Schrödinger equations with derivative. Siam J. Math. Anal., 34 (2002), 64–86.
  • —, Sharp global well-posedness for KdV and modified KdV on R and T. J. Amer. Math. Soc., 16 (2003), 705–749.
  • —, Multilinear estimates for periodic KdV equations, and applications. J. Funct. Anal., 211 (2004), 173–218.
  • Dickey, L. A., Soliton Equations and Hamiltonian Systems. Adv. Ser. Math. Phys., 12. World Sci. Publishing, River Edge, NJ, 1991.
  • Gardner, C. S., Korteweg-de Vries equation and generalizations, IV. J. Math. Phys., 12 (1971), 1548–1551.
  • Gromov, M., Pseudo-holomorphic curves in symplectic manifolds. Invent. Math., 82 (1985), 307–347.
  • Hofer, H., & Zehnder, E., A new capacity for symplectic manifolds, in Analysis, et cetera, pp. 405–427. Academic Press Boston, MA, 1990.
  • —, Symplectic Invariants and Hamiltonian Dynamics. Birkhäuser, Basel, 1994.
  • Kappeler, T. & Topalov, P., Global well-posedness of KdV in H−1 (T,R). Preprint 2003.
  • — Global fold structure of the Miura map on L2(T). Int. Math. Res. Not., 2004:39 (2004), 2039–2068.
  • Kenig, C. E., Ponce, G., & Vega, L., The Cauchy problem for the Korteweg-de Vries equation in Sobolev spaces of negative indices. Duke Math. J., 71 (1993), 1–21.
  • —, A bilinear estimate with applications to the KdV equation. J. Amer. Math. Soc., 9 (1996), 573–603.
  • —, On the ill-posedness of some canonical dispersive, equations. Duke Math. J., 106 (2001), 617–633.
  • Kuksin, S., Infinite-dimensional symplectic capacities and a squeezing theorem for Hamiltonian PDEs. Comm. Math. Phys., 167 (1995), 531–552.
  • —, Analysis of Hamiltonian PDEs. Oxford Lecture Ser. Math. Appl., 19. Oxford Univ. Press, Oxford, 2000.
  • Magri, F. A simple model of the integrable Hamiltonian equation. J. Math. Phys., 19 (1978), 1156–1162.
  • Miura, R. M., Korteweg-de Vries equation and generalizations, I. A remarkable explicit nonlinar transformation. J. Math. Phys., 9 (1968), 1202–1204.
  • Olver, P. J., Applications of Lie Groups to Differential Equations, 2nd edition. Graduate Texts in Math., 107. Springer, New York, 1993.
  • Sjöberg, A., On the Korteweg-de Vries equation: existence and uniqueness. J. Math. Anal. Appl., 29 (1970), 569–579.
  • Takaoka, H., & Tsutsumi, Y., Well-posedness of the Cauchy problem for the modified KdV equation with periodic boundary condition. Int. Math. Res. Not., 2004:56 (2004), 3009–3040.
  • Zakharov, V. E., & Faddeev, L. D., The Korteweg-de Vries equation is a completely integrable Hamiltonian system. Funktsional. Anal. i. Prilozhen., 5:4 (1971), 18–27.